This article is written live from the American Association of Clinical Endocrinologists (AACE) 2017 Annual Meeting in Austin, TX. MPR will be reporting news on the latest findings from leading experts in endocrinology. Check back for more news from AACE 2017.
At the AACE 2017 Annual Meeting, Eileen Koh, MD, of the University of Washington, in Seattle, WA, presented three patient cases demonstrating that “correct insulin injection is critical” and “detection and correction of errors in injection technique improved glucose control in patients with type 2 diabetes (T2DM).”
In the first patient case, the study authors describe a 56-year-old male who presented to the ED with a glucose reading of 596mg/dL. The patient’s A1c was reported as 6.4% and his medication regimen included oral medications only. When discharged, the patient was prescribed an insulin glargine pen, but he continuously experienced hyperglycemia despite dose titration. The authors state that “when reviewing injection technique, he had not been removing the needle cap prior to injection.” Six weeks after injection technique review, the patient’s blood glucose levels were within normal limits.
The second patient case described by the authors involves a 50-year-old female. The patient had uncontrolled T2DM with A1c 8.2% as well as cognitive delay. Her medications included metformin, insulin glargine, and liraglutide. Prandial insulin was initiated and the patient was also switched to insulin pens to facilitate administration. Despite this and up-titration of insulin, the patient’s A1c increased to 10.5%. The authors state that “on review of injection technique, instead of pressing the plunger to inject, she was dialing the plunger backwards.” Insulin vials were therefore re-initiated and the patient’s A1c decreased to 7.3%.
The final case the study authors presented involves a 72-year-old female with uncontrolled T2DM. Her A1c was reported as 9.3% and she was currently using insulin glargine as well as short-acting insulin pens for diabetes management. Despite up-titration of insulin and the initiation of liraglutide, no improvement was seen in the patient’s A1c. The patient was monitored continuously over a 3-day period and no change in blood glucose levels was detected upon administration of insulin. The authors state that “review of injection technique showed she was dialing pens to zero prior to injection.” The authors reported that the patient’s A1c improved to 7.2% after her injection technique was corrected.
The study authors concluded, “providers should suspect technique issues when there is persistent hyperglycemia despite insulin up-titration or when medication refills do not match with self-reported adherence.”
For continuous endocrine news coverage from the AACE 2017 Annual Meeting, check back to MPR’s AACE page for the latest updates.